Kansas, 2021

Damaging Winds in Kansas, July 9, 2021

July 9, 2021 · NWS DDC · 5 events in 5 counties and zones

A cold front made its way through the CWA form the northwest to southeast by mmidnight and into the early morning hours with damaging winds the main threat with gusts over 60 mph and topping out around 67 mph. DCAPE was moderate with frontal passage allowing for good downburst outflow winds ahead of the front itself.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A cold front made its way through the CWA form the northwest to southeast by mmidnight and into the early morning hours with damaging winds the main threat with gusts over 60 mph and topping out around 67 mph. DCAPE was moderate with frontal passage allowing for good downburst outflow winds ahead of the front itself. Storms weakened before sunrise and exited the CWA later in the morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 9, 8:44 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 9, 8:44 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
944 PM CDT Fri Jul 9 2021

...Mesoscale discussion for severe thunderstorms tonight...

.MESOSCALE DISCUSSION...
Issued at 923 PM CDT Fri Jul 9 2021

The potential for severe thunderstorms appearing possible after 10
pm tonight across west central and north central Kansas.

A cluster of thunderstorms appear to be trying to develop over
eastern Colorado. These storms are expected to track into west
central Kansas, west and north of Garden City, after 10pm and then
weaken as they continue to move east southeast through 1 am CDT.
The potential exists for wind gusts in excess of 65 mph and hail
up to golf balls with the strongest storms.

700-500mb lapse rates greater than 8C/km, 0-6km shear and a
developing 850mb jet by 05z will support the potential for
ongoing strong to severe thunderstorms early tonight across west
central and portions of north central Kansas. Large hail can not
be completely ruled out from these storms but given the large
downdraft capes and high cloud bases supports strong damaging wind
gusts may be the primary hazard over the next several hours. Area
most favorable for these severe thunderstorms will be north of a
Syracuse to Garden City to Ness City line.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 346 PM CDT Fri Jul 9 2021

Mid to late afternoon temperatures ranged from 98 to 102F across
much of southwest Kansas with highest heat indices up along I-70
where dewpoints were in the upper 60s. The heat index was at or just
under the 105F Heat Advisory criteria along I-70. As such, we will
continue to let the heat index headline ride through expiration. The
next weather concern on the agenda will be late evening/night
thunderstorm potential. Strong/severe thunderstorms were already
developing across the Cheyenne Ridge region, and this activity will
continue to expand in coverage and move southeast through the
evening. One or two MCSs will likely continue through the late night
hours, with the southernmost MCS pushing into the west
central/southwest Kansas region sometime after 9 PM CDT (02Z) or so.
Increased mid level temperatures farther south will be the primary
inhibiting factor for a long lived MCS down as far south as our
forecast area, with the exception of I-70 corridor east, deeper into
central Kansas.

A fairly strong cold front will follow the MCS activity overnight,
which will push quickly south across western Kansas early Saturday
morning. This front will knock back temperatures at least 10 degrees
for most areas with the exception of far south central Kansas. The
next round of surface-based thunderstorm activity along/ahead of the
cold front tomorrow will begin fairly close to southeastern Barber
County. Some of the CAMs suggest some post-frontal convection as
well, however there is quite a bit of uncertainty in this
development. The latest forecast will carry some 20-30 POPs in the
far east for this possibility, and these POPs may need to be refined
as confidence increases in post-frontal convection.

.LONG TERM...(Saturday night through Friday)
Issued at 346 PM CDT Fri Jul 9 2021

The late weekend/early next week portion of the Long Term looks
fairly quiet with below normal temperatures behind this latest storm
system, which will close off into a fairly impressive upper low
across the Mississippi Valley. This will keep southwest Kansas dry,
fairly cool (by mid-summer standards), and stable. Eventually by mid-
week, the summer subtropical ridge will try to build back, only to
become squashed again by another shortwave trough across the
Northern Rockies and Plains. This system will bring another cold
front down by late Wednesday or Thursday providing an increased
chance for thunderstorm activity. Tuesday and/or Wednesday would
likely be the hottest days of the week before the next storm system
comes through. It does not appear we will be entering any extended
hot pattern anytime soon, though.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 604 PM CDT Fri Jul 9 2021

Gusty south winds will decrease some after sunset as the boundary
layer winds decouples. South winds at around 15 knots will be
possible after 02z Saturday. The winds will continue to decrease
overnight as a surface boundary moves into southwest Kansas. As
this surface boundary passes early Saturday morning the southerly
winds will shift to the north. The north winds will increase to
near 20 knots between 12z and 15z Saturday. There will also be a
chance for a few high based based thunderstorms overnight, mainly
between 03z and 09z Saturday. BUFR soundings suggesting cloud
based with/near these storms tonight will be in the 9000 to
12000ft AGL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  89  63  86 /  20  10   0   0
GCK  68  87  59  85 /  30  10   0   0
EHA  69  88  61  86 /  20  10  10  10
LBL  70  90  61  88 /  20  10   0   0
HYS  70  86  62  83 /  30  20  10  10
P28  73  92  66  88 /  10  30  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Burgert
SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Burgert
Hazardous weather outlook, Jul 9, 2:26 AM CST, 19 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
326 AM CDT Fri Jul 9 2021

KSZ030-031-043>046-061>066-074>081-084>090-100830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
326 AM CDT Fri Jul 9 2021 /226 AM MDT Fri Jul 9 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A heat advisory is in effect for northern Kansas. See the latest
urgent weather message for more details.

A slight chance of thunderstorms will be possible across northern
Kansas tonight. The strongest storms will be capable of producing
hail around an inch and winds above 60 mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Elevated risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

A chance of thunderstorms will be possible across central Kansas
Saturday afternoon into the evening hours. The strongest storms
will be capable of producing hail around an inch and winds above
60 mph.

A chance of thunderstorms will be possible during the mid to late
part of next week. It is to early to tell if any of these storms
will become severe.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  No hazards.

* Monday
  No hazards.

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 9, 9:37 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1037 PM CDT Fri Jul 9 2021

KSZ043-100415-
Scott KS-
1037 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTT COUNTY UNTIL
1115 PM CDT...

At 1036 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Scott State Lake, moving east at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Scott City and Scott State Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Kansas.

LAT...LON 3870 10081 3847 10087 3855 10113 3870 10113
TIME...MOT...LOC 0336Z 282DEG 16KT 3865 10109

TATRO
Special weather statement, Jul 9, 9:59 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1059 PM CDT Fri Jul 9 2021

KSZ043-044-100430-
Lane KS-Scott KS-
1059 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND NORTHWESTERN LANE
COUNTIES UNTIL 1130 PM CDT...

At 1059 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Scott State Lake to 7 miles east of Leoti
to 11 miles east of Tribune. Movement was southeast at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Scott City, Grigston, Healy, Scott State Lake, Modoc, Shallow Water,
Manning and Shields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Kansas.

LAT...LON 3863 10043 3827 10081 3827 10112 3854 10113
      3870 10094
TIME...MOT...LOC 0359Z 297DEG 45KT 3865 10099 3846 10123 3844 10155

TATRO

The radar

The Goodland radar (KGLD), 103 km away, was scanning. The volume nearest the first event began at 04:21 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
July 9, 10:20 PM CST
Where
Scott County, 1.08 mi E of Scott State Park
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
38.680, -100.900

Thunderstorm Wind, Ness

When
July 9, 10:46 PM CST
Where
Ness County, 0.54 mi W of Beeler
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.430, -100.210

Several outbuildings were heavily damaged by high wind.

Thunderstorm Wind, Hamilton

When
July 9, 9:55 PM MST
Where
Hamilton County, 1.38 mi N of Syracuse
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
38.000, -101.750

Thunderstorm Wind, Kearny

When
July 9, 11:02 PM CST
Where
Kearny County, Lakin White Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Airplane Pilot
Coordinates
37.970, -101.250

Thunderstorm Wind, Finney

When
July 9, 11:25 PM CST
Where
Finney County, 1.77 mi ENE of Garden City
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.980, -100.840

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977302, 977304, 977300, 977305, 977306.